Halothane and other halogenated inhalational anesthetic agents, such as enflurane, isoflurane, sevoflurane, and desflurane, are known to cause severe liver dysfunction. The National Halothane Study, a retrospective analysis, reviewed the incidence and mortality rates of postoperative hepatic necrosis from 1959-1962.  This study found that, of 82 cases of fatal hepatic necrosis, 9 cases were deemed likely to be drug induced. Seven of the 9 patients had received halothane. Based on this study, the risk of fatal halothane hepatotoxicity was estimated to be 1 in 35,000. When the World Health Organization (WHO) drug monitoring database was reviewed for the medications that most commonly cause fatal hepatotoxicity; halothane was one of the 10 most common causes. Given this risk, halothane is not recommended for use in adults.
Two major types of hepatotoxicity are associated with halothane administration. The two forms appear to be unrelated and are termed type I (mild) and type II (fulminant).
Type I hepatotoxicity is benign, self-limiting, and relatively common (up to 25-30% of those that receive halothane). This type is marked by mild transient increases in serum transaminase and glutathione S-transferase concentrations and by altered postoperative drug metabolism. Type I hepatotoxicity is not characterized by jaundice or clinically evident hepatocellular disease. Type I probably results from reductive (anaerobic) biotransformation of halothane rather than the normal oxidative pathway. It does not occur following administration of other volatile anesthetics because they are metabolized to a lesser degree and by different pathways than halothane.
Type II hepatotoxicity (also called halothane hepatitis) is associated with massive centrilobular liver necrosis that leads to fulminant liver failure; the fatality rate is 50%. Clinically, it is characterized clinically by fever, jaundice, and grossly elevated serum transaminase levels. Type II hepatotoxicity appears to be immune mediated. Halothane is oxidatively metabolized, producing trifluoroacetyl metabolites to an intermediate compound. These metabolites bind liver proteins and, in genetically predisposed individuals, antibodies are formed to this metabolite-protein complex. The antibodies in turn mediate subsequent type II toxicity. Other hypothesized mechanisms of injury, including P450 inactivation and neutrophil involvement are under investigation. 
Volatile anesthetics other than halothane also have the potential to cause type II hepatotoxicity. This risk is directly related to the relative degree of their oxidative metabolism to acetylated protein adducts. Approximately 20% of halothane is oxidatively metabolized compared to only 2% of enflurane and 0.2% of isoflurane; halothane carries a higher risk of hepatotoxicity. The occurrence of type II hepatotoxicity after enflurane or isoflurane administration is extremely rare with case reports and reviews have identified only a handful of instances involving these two agents.
Incidence of type I hepatotoxicity after halothane administration is 25-30%. Incidence of type II hepatotoxicity after halothane administration is 1 case per 6,000-35,000 patients. The US National Halothane Study found otherwise unexplainable fatal hepatic necrosis after halothane administration in 1 per 35,000 cases.
The incidence after administration of other halogenated agents is much lower, including 2 cases per 1 million patients after enflurane administration, a few reports after isoflurane administration, and a single confirmed case after desflurane administration.
Review of the WHO database of medications that cause fatal hepatotoxicity revealed that halothane is one of the top 10 most likely medications to cause fatal hepatic necrosis worldwide. 
The male-to-female ratio is 1:2.
Halothane hepatotoxicity is more common in middle age. Although children were once thought to be unaffected, incidence has been demonstrated to be 1 case per 100,000-200,000 patients.
If fulminant liver failure does not occur, patients usually make a full recovery. If fulminant liver failure occurs, the mortality rate can be 50%. If hepatic encephalopathy is present, the mortality rate can be 80%.
Type I hepatotoxicity is transient, self-limited, and, usually, subclinical. Often, it is detected only if liver function tests are performed.
Type II hepatotoxicity has a mortality rate of approximately 50%, which rises to 80% when hepatic encephalopathy is present. Type II has been successfully treated with orthotopic liver transplantation. Patients who survive the acute illness usually make a complete recovery.
Risk factors include the following  :
Multiple exposures (especially at intervals of < 6 wk): This is the single greatest risk factor for halothane hepatitis.
Prior history of postanesthetic fever or jaundice
Enzyme induction (eg, alcohol, barbiturate use)
Higher AST and bilirubin levels are associated with greater likelihood of fatal outcome or transplant.
Preexisting liver disease itself is not a risk factor for halothane hepatitis.
Full informed consent should always be obtained and should include the indications for use and the possible risk of hepatotoxicity.
Patients with a history of fever and jaundice following halothane exposure should be sure to communicate this to anesthesiologists and surgeons.
General anesthesia is not contraindicated for future surgery because it can be provided without the use of volatile agents.
What would you like to print?